Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Honolulu, HI

February 3, 2008Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 3, 2008, 9:39 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2008, 9:39 AM HST (19:39 UTC)
Expired
Feb 3, 2008, 12:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Feb 3, 11:05 AM HSTFLASH FLOODWainiha, HIDCO LIHUE RELAYED REPORT FROM THE POLICE THAT THE WAINIHA BRIDGE IS CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 031940
FFWHFO
HIC007-032245-
/O.NEW.PHFO.FF.W.0008.080203T1939Z-080203T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
939 AM HST SUN FEB 3 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1245 PM HST

* AT 930 AM HST...A GAGE ON THE HANALEI RIVER SHOWED A RAPID RISE
  IN WATER LEVEL FROM HEAVY RAIN 6 MILES SOUTH OF WAINIHA...OR ABOUT
  17 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOKEE
  S.P....HAENA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  KILAUEA...HANALEI...PRINCEVILLE AND ANAHOLA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1245 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2208 15981 2225 15970 2224 15965 2226 15961
      2228 15932 2204 15925 2199 15931

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 4:00 AM HST, 5 hours 39 minutes earlier.

Area forecast discussion, Feb 3, 4:00 AM HST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN FEB 3 2008

.SYNOPSIS...
THE ATMOSPHERE REMAINS UNSTABLE ACROSS THE ENTIRE STATE DUE TO THE
INFLUENCE OF AN UPPER LEVEL LOW NORTHWEST OF KAUAI AND ABUNDANT
MOISTURE STREAMING INTO THE ISLAND CHAIN. HIGH PRESSURE LOCATED FAR
NORTH OF THE STATE WILL MAINTAIN MODERATE TO FRESH TRADE WINDS
ACROSS THE ISLANDS TODAY.

&&

DISCUSSION...
IT APPEARS THAT THERE HAS BEEN AT LEAST A TEMPORARY BREAK IN THE
EXTREMELY RAINY CONDITIONS ON THE WINDWARD AND SOUTHEASTERN BIG
ISLAND. THERE DOES NOT APPEAR TO BE A THREAT FROM HEAVY RAINS THERE
AT THE MOMENT. HOWEVER...NEARLY ALL OF THE INGREDIENTS REMAIN IN
PLACE THAT CONTRIBUTED TO THE TORRENTIAL DOWNPOURS THAT OCCURRED
THERE FROM LATE FRIDAY THROUGH LATE SATURDAY. THEREFORE...A FLASH
FLOOD WATCH CONTINUES FOR THE BIG ISLAND...AND ALL OF THE SMALLER
HAWAIIAN ISLANDS.

THE COMBINATION OF FACTORS THAT LED TO THE FLOODING RAINS ON THE BIG
ISLAND WERE PARTIALLY DUE TO THE INFLUENCE OF AN UPPER TROPOSPHERIC
LOW CENTERED ABOUT 500 MILES NORTHWEST OF KAUAI. THIS FEATURE
APPEARS TO HAVE SHIFTED SLOWLY TOWARD THE EAST OVERNIGHT. THIS UPPER
LOW ALONG WITH AN UPPER LEVEL TROUGH HAVE COMBINED TO PRODUCE VERY
COOL TEMPERATURES ALOFT OVER THE STATE. FOR EXAMPLE...THE LIHUE
SOUNDING SHOWED 500 MB TEMPERATURES OF MINUS 12 DEGREE C THIS
MORNING. THE CORE OF A SUBTROPICAL JET STREAM SUBTROPICAL JET STREAM
ALONG THE SOUTHEASTERN FLANK OF THIS LOW AND TROUGH ALOFT HAS ALSO
BEEN HIGH ABOVE THE BIG ISLAND. THE COLD TEMPERATURES ALOFT AND THE
DYNAMIC FORCING DUE TO THE RAPIDLY FLOWING AIR IN THE JET STREAM
PROVIDED SIGNIFICANT UPWARD LIFT TO THE AIR BELOW. THESE FEATURES
WERE ALSO RESPONSIBLE FOR TRANSPORTING MOISTURE FROM THE SOUTH AND
SOUTHWEST INTO THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE ABOVE
THE HAWAIIAN ISLANDS.

AT THE SURFACE...A 1035 MB HIGH CENTERED NEAR 36N 151W HAS
MAINTAINED A STRONG PRESSURE GRADIENT TO THE SOUTH. THE RESULT HAS
BEEN A CONTINUATION OF THE MODERATE TO FRESH TRADE WINDS ACROSS THE
ISLANDS THIS WEEKEND. THE IMPORTANT FEATURE ABOUT THE TRADES IN THIS
SITUATION HAS BEEN THAT THEY HAVE TRANSPORTED ABUNDANT LOW-LEVEL
MOISTURE INTO THE ISLANDS. HOWEVER...UNLIKE THE TRANQUIL TRADE WIND
WEATHER PATTERN WE NORMALLY ASSOCIATE WITH THESE BREEZES...THESE
MOISTURE BEARING TRADES HAVE BEEN ONE MORE INGREDIENT IN THE RECIPE
FOR FLOODING ON THE EAST FACING SLOPES OF THE BIG ISLAND.

WHEN THESE FRESH TRADE WINDS ARRIVED ONSHORE AND MOVED INLAND ON THE
BIG ISLAND...THEY IMMEDIATELY ENCOUNTERED THE UPSLOPE TERRAIN
LEADING UP TO THE VOLCANIC PEAKS. THE UNSTABLE ATMOSPHERE COMBINED
WITH THIS MECHANICAL FORCING UPWARD BY THE TERRAIN CREATED AN
ANCHORING OF DEEP CLOUDS AND HEAVY SHOWERS OVER THE INTERIOR OF THE
BIG ISLAND. SINCE ALL OF THESE INGREDIENTS REMAINED ESSENTIALLY
STATIONARY FOR MORE THAN 24 HOURS...THE RAIN PRODUCED BY THESE
CLOUDS KEPT FALLING ALMOST CONTINUOUSLY.

BASED ON THE FACT THAT NEARLY ALL OF THESE COMPONENTS OF THE
FLOODING REMAIN IN PLACE ACROSS THE STATE...THE FLOOD WATCH IS BEING
MAINTAINED AS A PRECAUTION AT LEAST THROUGH 200 PM HST THIS
AFTERNOON. THE WINDWARD AND SOUTHEASTERN BIG ISLAND CONTINUE TO BE
THE MAIN FOCUS OF CONCERN AT THE MOMENT DUE TO THE SATURATED GROUND
THERE. BUT THERE IS A POSSIBILITY OF THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL EVERYWHERE IN THE STATE.

FINALLY...BELOW FREEZING TEMPERATURES AND ADDITIONAL UPPER LEVEL
MOISTURE ADVECTING INTO THE BIG ISLAND SUMMITS REQUIRED YET ANOTHER
EXTENSION OF THE WINTER WEATHER ADVISORY. DO NOT BE SURPRISED IF
WINTER WEATHER CONTINUES HERE BEYOND THIS MORNING.

&&

.MARINE...
THE MODERATE TO FRESH TRADE WINDS AND LARGE SEAS REQUIRE SMALL CRAFT
ADVISORIES FOR ALL CHANNELS AND MOST OF THE COASTAL WATERS TODAY. BY
TONIGHT...THE WINDS ARE EXPECTED TO GRADUALLY DIMINISH SO THAT ONLY
THE TYPICALLY WINDY MARINE ZONES WILL REQUIRE SMALL CRAFT ADVISORIES.

THE SIGNIFICANT WAVE HEIGHT AND DOMINANT WAVE PERIOD AT THE KAILUA
BAY BUOY ARE 10 FEET AND 10 SECONDS THIS MORNING DUE TO THE STRONG
TRADE WINDS SOUTH OF THE HIGH FAR NORTH OF THE STATE...THE WAVEWATCH
III MODEL OUTPUT INDICATES THE EAST SWELL WILL CONTINUE TO PRODUCE
ABOVE NORMAL SURF ALONG THE AFFECTED SHORES AT LEAST THROUGH THIS
AFTERNOON. THIS HIGH SURF ADVISORY MAY NEED TO BE EXTENDED FOR AT
LEAST THROUGH TONIGHT IF THE WAVES REMAIN ELEVATED THROUGH THE DAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 200 PM HST THIS AFTERNOON FOR ALL ISLANDS.

HIGH SURF ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR EAST FACING
SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 1000 AM HST THIS MORNING FOR BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR KAUAI
CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD
WATERS-BIG ISLAND LEEWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 600 AM HST MONDAY FOR MAALAEA BAY-
SOUTH BIG ISLAND WATERS-PAILOLO AND ALENUIHAHA CHANNELS.

&&

HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:03 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao62 hr
Feb 3, 1:34 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.